Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 267, NWS St. Louis, MO

May 3, 2006Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2006, 1:37 PM CDT for Randolph County, Illinois. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 1:37 PM CDT (18:37 UTC)
Expired
May 3, 2006, 2:15 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Randolph County, IL

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:48 PM CDTHAIL 0.75Chester, ILCOVERING THE GROUND
May 3, 1:52 PM CDTHAIL 0.88Chester, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 031837
SVRLSX
ILC157-031915-
/O.NEW.KLSX.SV.W.0267.060503T1837Z-060503T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
137 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 215 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTER...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREMEN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3800 8991 3786 8998 3781 8970 3799 8959

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 031854
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT WED MAY 3 2006

ILC157-031915-
/O.CON.KLSX.SV.W.0267.000000T0000Z-060503T1915Z/
RANDOLPH IL-
153 PM CDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...

AT 149 PM CDT...LAW ENFORCEMENT IN CHESTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING PENNY SIZE HAIL...MOVING EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...ROCKWOOD...CORA...AND SHILOH HILL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3800 8991 3788 8997 3781 8970 3799 8959

$$

CARNEY/CVKING
000 
WWUS53 KLSX 031911
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT WED MAY 3 2006

ILC157-031921-
/O.EXP.KLSX.SV.W.0267.000000T0000Z-060503T1915Z/
RANDOLPH IL-
211 PM CDT WED MAY 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY 
WILL BE ALLOWED TO EXPIRE AT 215 PM...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3800 8991 3788 8997 3781 8970 3799 8959

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:41 PM CDT, 56 minutes earlier.

Area forecast discussion, May 3, 12:41 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT WED MAY 3 2006

.DISCUSSION...
LINE OF STORMS ASSOCIATED WITH A MCS HAS FINALLY BEGUN TO WEAKEN
AS IT MOVES EWD INTO NEGLIBLE INSTABILITY ALONG AND E OF THE MS
RIVER. DID RECEIVE SPORADIC DIME TO QUARTER SIZE HAIL REPORTS AS
THIS LINE MOVED THROUGH CNTRL MO THIS MORNING. HAVE TWO AREAS OF
CONCERN FOR TSRA REDEVELOPMENT THIS AFTN AND EVENING. ONE IS NEAR
THE OUTFLOW BOUNDARY CAUSED BY THE CURRENT LINE OVER SRN PARTS OF
THE CWA WHERE MLCAPES ARE ALREADY >1,500 J/KG WITH LITTLE
CINH...AND WITH A LESSER DEGREE ALONG THE FRONT FARTHER TO THE
NW. DEWPOINTS ARE IN THE MIDDLE TO UPPER 60S OVER SRN MO RIGHT
NOW. HAVE KEPT POPS UP ACROSS THE AREA TO ACCOUNT FOR THIS. ALSO
HAVE LOWERED TEMPS IN THE NORTH AND UPPED TEMPS IN THE SOUTH
BASED ON THE INFLUENCE OF CLOUDS AND PRECIP.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...
TAFS REFLECT EXPECTED TSRA DEVELOPMENT ALONG A COLD FRONT
CURRENTLY NEAR A KIRK-KMKC LN. AIRMASS AHEAD OF THE FRONT IS
EXPECTED TO BECOME UNSTABLE IN THE WAKE OF THIS MORNINGS COMPLEX
OF TSRA. WINDS AHEAD OF THE FRONT WILL BE VARIABLE GIVEN THE WEAK
FLOW AHEAD OF THE FRONT AND THE INFLUENCE OF EARLIER TSRA. ALSO
HAVE HELD ON TO SOME LOWER CIGS AT KCOU/KUIN THROUGH 20Z GIVEN THE
IFR IN THE OBS. AREAS SOUTH OF INTERSTATE 70 WILL LIKELY SEE
INTENSE TSRA THIS AFTN INTO THE EVENING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 12:05 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT WED MAY 3 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041230-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1205 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF COLD
FRONT THAT WILL MOVE SLOWLY ACROSS THE AREA LATER THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS MAY ALSO DEVELOP ALONG A BOUNDARY OVER
SOUTHERN MISSOURI THAT WAS PRODUCED BY THE COOL OUTFLOW OF EARLIER
THUNDERSTORMS. THE MOST LIKELY AREA FOR THUNDERSTORMS TO BECOME
SEVERE IS ALONG AND SOUTH OF INTERSTATE 70 WERE THE AIRMASS IS
EXPECTED TO BECOME VERY UNSTABLE LATER THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE IN AREAS SOUTH OF INTERSTATE 70 ON
THURSDAY AS THE COLD FRONT MOVES SLOWLY SOUTH OF THE AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON MONDAY AND MONDAY NIGHT
AS ANOTHER STORM SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

BRITT

In the hours before

Special weather statement, May 3, 10:14 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE ST LOUIS MO
1014 AM CDT WED MAY 3 2006

MOZ052-031600-
LINCOLN-
1014 AM CDT WED MAY 3 2006

A STRONG THUNDERSTORM WILL MOVE THROUGH LINCOLN COUNTY.  THE
THUNDERSTORM IS MOVING EAST AT AROUND 40 MPH.  THE STRONGEST PART
OF THE STORM WILL BE AFFECTING MAINLY AREAS BETWEEN HAWK POINT...
CAVE...TROY...MOSCOW MILLS...AND WINFIELD...AND WILL EXIT THE COUNTY
BY ABOUT 1100 AM THIS MORNING. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL BETWEEN 1/2 AND 3/4 INCH IN SIZE...GUSTY WINDS UP TO
45 OR 50 MPH...AND CONTINUOUS DEADLY LIGHTNING. TAKE SHELTER IN A
STURDY BUILDING UNTIL THE STORM PASSES.

CARNEY
Local storm report, May 3, 10:25 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             OWENSVILLE              38.35N 91.50W
05/03/2006  E0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, May 3, 10:33 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1033 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             4 S BLAND               38.24N 91.63W
05/03/2006  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, May 3, 11:10 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             BLAND                   38.30N 91.63W
05/03/2006  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            1 INCH HAIL OFF AND ON FROM 1010 - 1020 AM.

&&

JKRAMPER
Local storm report, May 3, 11:14 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             JEFFERSON CITY          38.57N 92.19W
05/03/2006  E1.00 INCH       COLE               MO   TRAINED SPOTTER

            REPORT FROM HIGHWAY PATROL..HAIL RANGING FROM 1/2 TO 1
            INCH MAINLY ON THE EAST SIDE OF JEFFERSON CITY.

0930 AM     HAIL             OSAGE CITY              38.55N 92.03W
05/03/2006  E0.75 INCH       OSAGE              MO   TRAINED SPOTTER

1010 AM     HAIL             BLAND                   38.30N 91.63W
05/03/2006  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            1 INCH HAIL OFF AND ON FROM 1010 - 1020 AM.

1020 AM     HAIL             OWENSVILLE              38.35N 91.50W
05/03/2006  E0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

1030 AM     HAIL             4 S BLAND               38.24N 91.63W
05/03/2006  E1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, May 3, 1:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             NASHVILLE               38.35N 89.38W
05/03/2006  E0.75 INCH       WASHINGTON         IL   TRAINED SPOTTER

            MOSTLY 1/2 INCH...SOME 3/4 INCH

&&

JKRAMPER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:07 PM CDTSevere Thunderstorm WarningLSXWashington38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.